Laughing gas may not be much of a laughing matter as Wales' chief medical officer warns this could cause paralysis. Dr. Frank Atherton said the misuse of nitrous oxide as a recreational drug could have astronomical consequences.
Next to cannabis, laughing gas is the second most commonly abused drug in the UK within the age bracket of 16-24. Although selling of nitrous oxide for recreational purposes is illegal, it is commonly used for medicinal purposes and has found its way into catering as well.
Professor Gino Martini, chief scientist at the Royal Pharmaceutical Society along with Dr. Amira Guirguis of Swansea University Medical School are trying to raise awareness on the dangers of nitrous oxide.
"We think that what happens is that chronic use of nitrous oxide stops you absorbing vitamin B12," said Dr. Martini.
"If you get a depletion, it erodes this protective covering and it damages your spinal cord. That's why we see people get issues like numbness, tingling, problems with walking, and in severe cases paraplegia, which is a type of paralysis." he added.
According to a report from the BBC, users who turn to this drug would regularly find themselves inhaling the laughing gas to get a "buzz" that usually lasts for 30 seconds. The problem lies in the need to keep wanting to have another one and another one since the buzz only lasts for such a short time.
Dr. Atherton expressed his concern on the fact that young people do not have enough knowledge about the drug and the potential risks that comes with its usage.
"I think the challenge is to get information to people to help them to understand that it is not just a harmless bit of fun. There are potentially significant consequences, particularly for people who are heavy users," he said.
The consequences, he said, are sadly irreversible.
The common side effects of nitrous oxide include feelings of calmness, euphoria, dizziness, giggling and hallucinations.
Some prefer to inhale it straight from the canister while others choose to release the gas in an enclosed space or even more dangerous - in a bag over your head. Inhaling nitrous oxide can cause a user to fall unconscious or suffocate from lack of oxygen.
If an individual collapses after using nitrous oxide, have them turn onto their side and immediately call for emergency services.